Aa
Aa
A
A
A
Close
Avatar universal

Migraines, Hormones and oral BC

II am trying to pin-point which of my female hormones is out of whack and causing, or at least contributing, to such terrible weekly Migraine headaches. Anyone know a good BC pill for individuals with severe, chronic Migraine headaches during ovulation AND menstruation?
I am 29 yrs old, average weight, in fair health, have never been pregnant, and started my period at age 11. I have never been diagnosed with PCOS, STD, or endometriosis, but I have had A LOT of miscellaneous reproductive organ related issues and lots of migraines.
Three months ago I was switched by my OBGYN to the oral contraceptive pill Loestrin ( a combination of norethindrone acetate and ethinyl estradiol). I asked my doctor to switch me from my old 'tried & true" BC pill Azurette (Ethinyl estradiol and desogestrel) because of my suspicion that it, Azurette might be making my Chronic Migraine Headache condition worse.
For the 5-6 years that I was on Azurette, I took the active pills continuously, as I was instructed to do by my OBGYN, and only had a period around 1 time per year. Azurette was like a miracle pill for me. I had always had so many problems with my cycle & reproductive organs, and Azurette made it all go away. No cramping, no bloating, no constipation, no mood swings, no flair ups of interstitial cystitis (chronic inflammation of the bladder), no weird skein gland cysts and no more ruptured ovarian cysts!
However, I was having severe migraine headaches at least once per week which on average lasted between 48-72 hrs at a time, with significant symptoms and neurological  after effects, like the inability to think of certain words or form full sentences. (As an aside: Yes, I have been to literally every kind of medical professional out there - standard and alternative to get help with my migraines, but there had been no help to be had.) I am very lucky to be employed, as I miss at least a half day of work (at minimum) each week due to the migraines and associated symptoms. I also have what's called Medication Induced Migraine, so I can't take ANY pain medication without actually worsening the severity of the pain or length of the migraine's total duration. I cannot take any of the triptans either, like imitrex. I am on a preventative medication (sertraline) but I don't know that it actually does anything.
The Loestrin did not get rid of my Migraines, but it certainly seemed to shorten their duration and intensity. However, when I had my period this month, I went temporarily insane for two days. The first two months I was on the Loestrin, I didn't have a period, even on the days when I had no active pills. It took to the third month to get my body back to having a period again... so this month I had a 2.5 day period, a moderate amount of bleeding, emotional distress, suicidal thoughts, rage, irritability, extreme psychomotor agitation, cramps, nausea, migraine etc... Based on this experience, I now suddenly meet the criteria for PMDD.
There has got to be some way to get just enough of the hormones I need to regulate my system and squash the awful menstruation/IC related symptoms, without having to have so much hormone that it causes horrible migraines. As I don't understand what the individual hormones do in these oral contraceptives, I'm at a loss as to what kind of BC pill I should be looking at.  Anyone have any ideas or could point me in the direction of an article which could explain some of the details to me? I am educated and work in the medical field, so I should be able to understand some of the nitty gritty. I know I should go to my doctor, but my health insurance is so bad, it’s almost an impossibility for me to afford that right now.
In sum:
Azurette: Ethinyl estradiol and desogestrel – Cured my interstitial cystitis and all other reproductive issues but increased Migraine Severity and duration
Loestrin: Norethindrone acetate and ethinyl estradiol – Significantly impacted severity and duration of migraines, but provides no protection against other PMS symptoms and cause me to be a rageful, emotionally insane person for 3 days.
1 Responses
Avatar universal
Hi, I know it's been about a month since you posted, but I wanted to respond because I have some experience with this. First of all I'm so sorry that you have chronic migraine and are unable to take triptans! These are a godsend for shortening my own migraines. I'm also working in a science related field and it's shocking how little research has been done to understand the cause(s) of migraines, there are lots of contradictory reports on the effect of hormones on migraines.

For myself personally, I used to have a debilitating migraine every month at the start of my period, as well as random migraines once every few months triggered by barometric pressure. When I'm on Trinessa (norestimate and ethinyl estradiol) it eliminates the hormonally induced migraines but not the others. My gynecologist wanted me to stop taking bc that contained estrogen-like compounds because of new research showing that people who have migraine with aura and take these pills are at higher risk for blood clot and stroke. Since it's still a very low risk overall, particularly if you are under 35 and don't smoke, I was determined to stay on this birth control to prevent the migraines. I went to a neurologist who specializes in migraine for information on the risks, and explained to her that not only did the bc pill reduce the frequency of migraines but also stopped other menstrual issues, like I used to faint regularly on my period (from hormone spikes not anemia) which resulted in several injuries. The neurologist agreed that in this case the benefit of the bc pills outweighed the risks.

Sorry this is a lot of detail. If you have migraine without aura then your gynecologist will probably be less concerned about proscribing your pills and it would definitely be worth it to experiment with different pills to reduce the number of migraines you get. Another option for you is the progesterone only pill, or "mini pill". Supposedly these are safer for people with migraine and help even out hormonal fluctuations. I decided not to try it because of side effects that my friends experienced as well as the fact that this pill is not as effective for preventing pregnancy if you are a little late taking it. Good luck sorting this out!  
1 Comments
ps- I have gone on and off this pill a few times over the years and whenever I go back on it takes me 3-4 months to adapt to it. In the early months I get bad period and pms symptoms that go away over time. So if Loestrin is working well for your migraines you might want to stick it out and see if the other issues subside.
Have an Answer?

You are reading content posted in the Birth Control (Contraception) Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.